Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

August 14, 2019Berks County, Lehigh County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 14, 2019, 6:01 PM EDT for Berks County, Lehigh County, Northampton County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2019, 6:01 PM EDT (22:01 UTC)
Expired
Aug 14, 2019, 6:30 PM EDT
In force
29 min
Issued by
NWS Philadelphia/Mount Holly

Counties Berks County, PA, Lehigh County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS81 KPHI 142201
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
601 PM EDT Wed Aug 14 2019

NJZ007-PAZ054-055-060>062-101-103-105-142230-
Warren-Upper Bucks-Lehigh-Monroe-Western Montgomery-Western
Chester-Northampton-Berks-Carbon-
601 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WARREN...BERKS...
NORTHWESTERN MONTGOMERY...LEHIGH...SOUTHEASTERN CARBON...NORTHWESTERN
BUCKS...NORTH CENTRAL CHESTER...SOUTH CENTRAL MONROE AND NORTHAMPTON
COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over
Shoemakersville, or 12 miles north of Reading, moving east at 35 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allentown, Reading, Easton, Lehighton, Bethlehem, Pottstown, Forks,
Emmaus, Wyomissing, Northampton, Wilson, Hellertown, Nazareth,
Palmerton, Birdsboro, Kutztown, Hamburg, Slatington, Fleetwood and
Sinking Spring.

This includes the following highways...
 Interstate 78 in New Jersey near mile marker 0.
 Interstate 78 in Pennsylvania between mile markers 21 and 76.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4058 7606 4057 7602 4062 7600 4066 7594
      4070 7583 4074 7576 4077 7580 4085 7568
      4085 7499 4007 7577 4013 7589 4016 7591
      4041 7630
TIME...MOT...LOC 2200Z 264DEG 29KT 4050 7600 

$$

Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:19 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 14, 3:19 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
319 PM EDT Wed Aug 14 2019

.SYNOPSIS...
Low pressure will track along a cold front across Delmarva and
southern New Jersey tonight, and then the front continues to sag
southward tonight. The front remains stalled to the south and
several waves of low pressure will ride along it through the
weekend. Meanwhile, high pressure builds in from the north. A
cold front should move through the region next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Bit of a tricky but overall unsettled forecast for the
remainder of today. As of mid afternoon, weak low pressure sits
near the Delmarva along a diffuse, strung out frontal boundary
running west to east. Meanwhile in the upper levels a series of
weak waves continue to move through west to east in cyclonic
flow at the base of a broad long wave trough located over
central/eastern Canada. As a result of these features,
clouds/showers/storms continue to generally dominate. One wave
currently bringing some showers and storms over southern NJ into
the Delmarva with some partial sun that has developed in its
wake over eastern PA. SPC mesoanalysis at 18z depicts 1000-2000+
j/kg of ML CAPE over portions of eastern PA south into the
Delmarva with deep layer shear 30-40 knots. However this shear
is concentrated mainly aloft.

As we go through the late afternoon into early this evening,
expect first area of aforementioned showers/storms in the south
to move off shore by around 21-22z or so. Meanwhile farther
north expect some additional storms to develop around the Lehigh
Valley into the southern Poconos with these moving S/SE as
well...potentially affecting the urban corridor by around the
21-23 time frame. These storms will develop south of another
front located farther north over NY state with lift also aided
by a jet entrance region aloft. While we don't expect any
widespread severe weather, given the modest shear and CAPE, a
few storms could produce strong to marginally severe winds in
addition to heavy rainfall.

Storms should quickly diminish as well as move off the coast
around sunset with the remainder of the night being mostly
precip free. Once again, there will be some low stratus around
with areas of mist and fog possible. Otherwise, frontal zone and
associated trough of low pressure over the Delmarva will tend
to slowly sink to the south with the northern front encroaching
on NE PA as high pressure moves SE into Quebec helping to push
this feature south. Lows will be mainly in the 60s to around 70
in the urban corridor.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Not a huge change in the weather pattern for Thursday but
overall it will be drier day. High pressure at the surface will
move east from Quebec into the Canadian Maritimes while
elongated surface low and associated front to our south slips
farther south toward the Carolinas. This should help to bring in
somewhat drier air from the N/NE and expecting mainly cloudy
skies to start the day to give way to variable clouds by
afternoon. Highs will be mainly in the upper 70s to low 80s with
dew points a few degrees lower than today and recent days so it
won't feel quite as humid. There could some scattered showers
and a few storms arriving from the west by late day but
otherwise the day should be mainly precip free. Best chance for
showers will be over eastern PA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A prolonged period of unsettled weather, along with increasing
heat and humidity, are on tap over the weekend and into the new
week.

A nearly stationary boundary will remain south of Delmarva
Thursday night, and weak low pressure riding along the front
will depart in the evening. Any lingering showers and
thunderstorms will taper off by midnight.

High pressure then builds in from the north and west on Friday.
Most of the day should be dry, but models indicate some
shortwave energy associated with the passage of an upper trough
that may touch off some afternoon and evening showers and
thunderstorms, mainly down to the I-95 corridor.

High pressure moves offshore Friday night and Saturday, and
then a Bermuda high sets up well east of the Carolina coast.
Going through the weekend and into the new week, temperatures
will rise into the upper 80s and low 90s, and surface dewpoints
will climb into the lower 70s. There looks to be a prolonged
period of dewpoints in the 70s, so there will not be much relief
at all during the overnight, as low temperatures will generally
remain in the 70s.

With the heat and humidity, can expect the heat index to climb
to near 100 degrees by Sunday, and this should last into
Tuesday. A Heat Advisory may be needed at some point for the
urban corridor, and cannot rule out the potential for an
Excessive Heat Warning during that time depending on how hot it
gets at Philadelphia International Airport.

Meanwhile, there is at least a chance for afternoon and evening
showers and thunderstorms during this time, as several upper
troughs pass through the region.

A cold front looks to bring relief on Wednesday, but with its
passage, can expect a round of potentially strong to severe
thunderstorms.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through tonight... Conditions will generally fluctuate between
low VFR and MVFR through early this evening as there will be
some showers/storms around. IFR will continue to be possible in
any heavier showers. These showers/storms quickly diminish
around sunset but MVFR cigs/visbys will move in shortly
thereafter, though there will likely be some fluctuations back
and forth from VFR to MVFR through the evening. There could be
restrictions to IFR due to low cigs by later tonight with the
best chances for this being at KMIV/KACY. Winds generally E/NE
5-10 knots or less.

Thursday...MVFR cigs in the morning giving way to VFR by
afternoon. Conditions should be mainly dry with just a few
scattered showers possible by late day but these should be
mainly west of PHL. East winds 5-10 knots.

Outlook...
Thursday night...Any lingering SHRA/TSRA will taper off. Mainly
VFR otherwise.

Friday through Monday...Generally VFR, however, afternoon and
evening SHRA/TSRA possible each day that could result in sub-VFR
conditions should one pass over a given terminal. East-northeast
winds less than 10 knots Friday, becoming southeast Saturday,
then south Sunday and Monday.

&&

.MARINE...
Sub Small Craft Advisory conditions are expected to continue with
seas around 3 feet and E/NE winds generally 10-15 knots or less
through tonight. These winds come up a little bit heading into
Thursday with some gusts to 20 knots possible. Seas for Thursday
will be around 3-4 feet over the coastal waters.

Outlook...
Thursday night through Monday...Generally sub-SCA criteria
through the period, however, cannot rule out scattered afternoon
and evening showers and thunderstorms each day. There is a low
chance for SCA conditions on Monday.

RIP CURRENTS...
Despite an onshore wind today, speeds will be light. Therefore,
there will be a low risk for the development of dangerous rip
currents.

For Thursday...Northeasterly winds 10-15 mph combined with
potential waves near 3-4 feet in the surf zone may result in a
moderate risk for the development of dangerous rip currents,
especially for the New Jersey beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...MPS
Aviation...Fitzsimmons/MPS
Marine...Fitzsimmons/MPS
Hazardous weather outlook, Aug 14, 3:21 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
321 PM EDT Wed Aug 14 2019

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-152000-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
321 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices during Sunday and Monday afternoons, as well as
possibly Tuesday afternoon, will be close to 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-152000-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
321 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-152000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
321 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The rip current risk may increase to moderate Thursday, especially
for the New Jersey beaches.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-152000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
321 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Aug 14, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
601 PM EDT Wed Aug 14 2019

NJZ007-PAZ054-055-060>062-101-103-105-142230-
Warren-Upper Bucks-Lehigh-Monroe-Western Montgomery-Western
Chester-Northampton-Berks-Carbon-
601 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WARREN...BERKS...
NORTHWESTERN MONTGOMERY...LEHIGH...SOUTHEASTERN CARBON...NORTHWESTERN
BUCKS...NORTH CENTRAL CHESTER...SOUTH CENTRAL MONROE AND NORTHAMPTON
COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over
Shoemakersville, or 12 miles north of Reading, moving east at 35 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allentown, Reading, Easton, Lehighton, Bethlehem, Pottstown, Forks,
Emmaus, Wyomissing, Northampton, Wilson, Hellertown, Nazareth,
Palmerton, Birdsboro, Kutztown, Hamburg, Slatington, Fleetwood and
Sinking Spring.

This includes the following highways...
 Interstate 78 in New Jersey near mile marker 0.
 Interstate 78 in Pennsylvania between mile markers 21 and 76.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4058 7606 4057 7602 4062 7600 4066 7594
      4070 7583 4074 7576 4077 7580 4085 7568
      4085 7499 4007 7577 4013 7589 4016 7591
      4041 7630
TIME...MOT...LOC 2200Z 264DEG 29KT 4050 7600

Davis

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:37 PM EDTSpecial Marine WarningPHI53 min
Aug 14, 7:11 PM EDTSpecial Weather StatementPHIBucks, Chester, Montgomery64 min
Aug 14, 2:41 PM EDTAreal Flood AdvisoryPHISussex3 hr

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.